Idaho, 2011

Flood in Idaho, June 1 to 19, 2011

June 1 to 19, 2011 · NWS PIH · 1 event in 1 county or zone

The Snake River at Blackfoot was above flood stage from June 1st through June 19th. It was below flood stage from June 13th through June 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Snake River at Blackfoot was above flood stage from June 1st through June 19th. It was below flood stage from June 13th through June 16th. Water levels reached moderate flood stage and crested at 11.79 feet on the evening of June 10th. There was widespread floodign in the Riverton area resulting in the closure of Riverton Road with several homes threatened. A number of homes and access roads were threatened in the Thomas area near Riverbend Road and Wilson Road. Berm construction and sandbagging appeared to have been successful in those areas. Archery Range Road near the Rose Overpass was submerged and impassable for a period. In Blackfoot, sub-water seepage into Jensens Grove caused minor flooding of the park. Flooding of lowland and agricultural fields occurred adjacent to the river between Rose and Tilden Bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 31, 7:34 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, May 31, 7:34 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
834 PM MDT TUE MAY 31 2011

.UPDATE...NO UPDATES PLANNED FOR THIS EVENING. DIFLUENT FLOW ALOFT
HAD ALLOWED SOME WEAK CONVECTIVE BUILDS UPS TO FORM EARLIER THIS
AFTERNOON. IR SAT IMAGERY SHOWED LITTLE DEPTH TO THE CONVECTION
AND RADAR ECHOES REMAINED VERY LIGHT. GIVEN SURFACE TEMP DEW POITN
SPREAD DO NOT BELIEVE MUCH IF ANY PRECIPITATION REACHED THE
GROUND. SOUTHERLY WINDS REMAIN SOMEWHAT GUSTY EARLY THIS EVENING
PARTICULARLY IN THE UPPER SNAKE PLAIN. SURFACE LOW REMAINS IN
NORTHEAST NEVADA THIS EVENING WITH NAM SLOWLY EJECTING IT
EAST OVERNIGHT TO NEAR SALT LAKE CITY. THUS WINDS SHOULD DECREASE
THROUGH THE REST OF TONIGHT AND PERHAPS TURN NORTHEAST IN THE
UPPER VALLEY. WILL LEAVE POPS ALONE OVERNIGHT ESPECIALLY IN THE
CENTRAL MOUNTAINS IN CLOSEST PROXIMITY TO THE UPPER TROUGH AND
UNDER MOISTURE PLUME PUSHING NORTH INTO IDAHO AS PER WV SAT
IMAGERY. DMH

&&

.PREV DISCUSSION... /ISSUED 210 PM MDT TUE MAY 31 2011/

SHORT TERM...TONIGHT THROUGH THURSDAY. THE LATEST SATELLITE IMAGERY
WAS SHOWING A LOW PRESSURE SYSTEM POSITIONED OFF THE NRN
CALIFORNIA/OREGON COAST EARLY THIS AFTERNOON WITH A WARM SW FLOW
LIFTING INTO SRN IDAHO. CURRENT VISIBLE IMAGERY WAS SHOWING WEAK
CONVECTION FAVORING THE CNTRL MOUNTAINS AND UPPER SNAKE HIGHLANDS
WHERE THE POTENTIAL FOR ISOLATED THUNDERSTORM DEVELOPMENT IS
POSSIBLE LATE THIS AFTERNOON/EVENING. AS THE LOW MOVES INLAND
WEDNESDAY THROUGH THURSDAY AN INCREASINGLY MOIST SW FLOW WILL
OVERSPREAD SE IDAHO BRINGING A GREATER CHANCE OF PRECIPITATION TO
THE REGION...GENERALLY FAVORING THE CNTRL MOUNTAINS...ALONG WITH
WIDESPREAD CONVECTION THURSDAY AFTERNOON. TEMPERATURES HAD WARMED
STRONGLY TODAY AND HAVE GENERALLY FOLLOWED STATISTICAL GUIDANCE IN
PUSHING THE HIGHS INTO THE MID 70S THROUGH THE SNAKE RIVER PLAIN
FORE WEDNESDAY FOLLOWED BY 15 DEGREES OF COOLING THURSDAY AS THE LOW
MOVES OVERHEAD. HUSTON

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. POST COLD FRONTAL
WEATHER FRIDAY WITH CONTINUED VERY COOL TEMPERATURES THAT WILL BE
WAY BELOW NORMAL ONCE AGAIN.  FLOW BECOMES SOUTHERLY ALOFT SATURDAY
INTO SUNDAY AND EXPECT MUCH WARMER CONDITIONS AS WELL AS MAINLY DRY
THROUGH SATURDAY NIGHT BUT ADDED SOME CONVECTIVE ACTIVITY IN THE
WARMER AIR ON SUNDAY.  NEXT UPPER LOW MOVES TOWARD IDAHO MONDAY AND
TUESDAY AND EXPECT A BETTER CHANCE FOR SHOWERS AND COOLER
TEMPERATURES. GK

AVIATION...EXPECT CONTINUED VFR CONDITIONS THROUGH WEDNESDAY WITH
MAINLY LIGHT WINDS.  COULD SEE A FEW ISOLATED SHOWERS IN THE CENTRAL
MOUNTAINS THIS EVENING BUT DO NOT EXPECT WORSE THAN VFR CONDITIONS
AT THE KSUN AIRPORT. GK

FIRE WEATHER...A FEW SHOWERS MAY BE POSSIBLE OVER PORTIONS OF THE
CENTRAL MOUNTAINS AND EASTERN HIGHLANDS TODAY AND WEDNESDAY.
OTHERWISE...HIGH PRESSURE WILL PRODUCE MAINLY DRY AND WARM
CONDITIONS. ANOTHER COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA
ON THURSDAY. DRY WEATHER SHOULD RETURN FOR THE WEEKEND. VALLE

HYDROLOGY...WARMER TEMPERATURES COUPLED WITH ONGOING SNOWMELT WILL
KEEP AREA CREEKS AND RIVERS RUNNING HIGH.  FLOOD WARNINGS CONTINUE
FOR THE HENRYS FORK NEAR REXBURG...THE SNAKE RIVER NEAR
SHELLEY...THE SNAKE RIVER AT BLACKFOOT...AND THE PORTNEUF RIVER AT
POCATELLO. CURRENT LONG RANGE MODELS ARE BEGINNING TO MIGRATE TOWARD
WARMER CONDITIONS ACROSS THE WEST LATE NEXT WEEK.  IF THESE
CONDITIONS MATERIALIZE...ACCELERATE SNOWMELT OF THE REMAINING ABOVE
NORMAL SNOWPACK ABOVE 8000 FEET MSL WOULD COMMENCE. THIS ALSO FITS
NICELY WITH THE CLIMATOLOGICAL TEMPERATURE SWING THAT IS TYPICALLY
OBSERVED AROUND THE SECOND WEEK OF JUNE. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 2:29 AM MST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MDT TUE MAY 31 2011

IDZ018-031-032-010930-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
329 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND ISOLATED AFTERNOON/EVENING THUNDERSTORMS ARE
POSSIBLE ACROSS THE AREA. LIGHT PRECIPITATION ARE FORECAST WITH
ANYTHING THAT DEVELOPS. WARMER WEATHER IS ON TAP WITH HIGHS IN THE
60S IN THE LOWER VALLEYS AND MOSTLY 50S IN THE MOUNTAINS. LOWS
TONIGHT WILL BE AT OR ABOVE FREEZING EXCEPT AT HIGHEST ELEVATIONS
AND IN SHELTERED VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL PRESENT ITSELF AS ANOTHER WARM DAY WITH SOME
SHOWERS AND STORMS ACROSS THE AREA. HIGHS WILL BE AS MUCH AS 5-8
DEGREES WARMER THAN TUESDAY. ANOTHER ROUND OF COOL AND WET WEATHER
ARRIVES WEDNESDAY NIGHT AND THURSDAY...WITH ACCUMULATING SNOW AT
OR ABOVE THE 5500-6500 FOOT RANGE. MUCH OF THE CENTRAL MOUNTAINS
MAY MORE THAN 0.50 INCHES IN A 30 HOUR PERIOD. ANOTHER RELATIVELY
WARM AND DRY PERIOD IS FORECAST UNTIL THE NEXT SYSTEM ARRIVES
SOMETIME EARLY NEXT WEEK.

THE OVERALL PICTURE PAINTS ONGOING FLOODING OVER PORTIONS OF
EASTERN IDAHO AS WE WILL PERIODS OF SNOWMELT AND RUNOFF FOLLOWED
BY PERIODS OF PRECIPITATION ON TOP EXISTING SNOWPACK. PLEASE
REMAIN VIGILANT IN AND AROUND HIGH WATER AND PROTECT LIFE AND
PROPERTY IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-019>025-010930-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
329 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND ISOLATED AFTERNOON/EVENING THUNDERSTORMS ARE
POSSIBLE ACROSS THE NORTHERN MOUNTAINS. LIGHT PRECIPITATION ARE
FORECAST WITH ANYTHING THAT DEVELOPS. WARMER WEATHER IS ON TAP
WITH HIGHS IN THE 60S/LOWER 70S IN THE VALLEYS AND MOSTLY 50S IN
THE MOUNTAINS. LOWS TONIGHT WILL BE AT OR ABOVE FREEZING EXCEPT AT
HIGHEST ELEVATIONS AND IN SHELTERED VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL PRESENT ITSELF AS ANOTHER WARM DAY WITH SOME
SHOWERS AND STORMS ACROSS THE AREA. HIGHS WILL BE AS MUCH AS 5-8
DEGREES WARMER THAN TUESDAY.

ANOTHER ROUND OF COOL AND WET WEATHER ARRIVES WEDNESDAY NIGHT AND
THURSDAY...WITH ACCUMULATING SNOW AT OR ABOVE THE 5500-6500 FOOT
RANGE. MANY AREAS AREA WILL SEE ANYWHERE FROM 0.20-0.40 INCHES IN
A 30 HOUR PERIOD. ANOTHER RELATIVELY WARM AND DRY PERIOD IS
FORECAST UNTIL THE NEXT SYSTEM ARRIVES SOMETIME EARLY NEXT WEEK.

THE OVERALL PICTURE PAINTS ONGOING FLOODING OVER PORTIONS OF
EASTERN IDAHO AS WE WILL PERIODS OF SNOWMELT AND RUNOFF FOLLOWED
BY PERIODS OF PRECIPITATION ON TOP EXISTING SNOWPACK. PLEASE
REMAIN VIGILANT IN AND AROUND HIGH WATER AND PROTECT LIFE AND
PROPERTY IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bingham

When
June 1, 12:01 AM MST to June 19, 3:00 PM MST
Where
Bingham County, 6 mi N of Blackfoot to 6 mi W of Blackfoot
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.267, -112.350

The Snake River at Blackfoot was above flood stage from June 1st through June 19th. It was below flood stage from June 13th through June 16th. Water levels reached moderate flood stage and crested at 11.79 feet on the evening of June 10th. There was widespread floodign in the Riverton area resulting in the closure of Riverton Road with several homes threatened. A number of homes and access roads were threatened in the Thomas area near Riverbend Road and Wilson Road. Berm construction and sandbagging appeared to have been successful in those areas. Archery Range Road near the Rose Overpass was submerged and impassable for a period. In Blackfoot, sub-water seepage into Jensens Grove caused minor flooding of the park. Flooding of lowland and agricultural fields occurred adjacent to the river between Rose and Tilden Bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328308.